WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

A Little Less Medicine, A Little More Camping

deprescribing, man silhouette sitting with cane
Emma Yasinski
Emma Yasinski Staff Writer

Regular “MedShadow” readers are likely familiar with the idea of deprescribing—the process of reducing the number or dose of drugs a person is taking. “MedShadow” has written about the phenomenon before. But, while the idea of taking fewer medications is simple, the real world process of deprescribing, while balancing risks versus benefits, is complicated. Some medications have withdrawal symptoms, and tapering may take time.

The Therapeutics Initiative at the University of British Columbia (UBC) is hosting a series of webinars with healthcare professionals sharing real-life stories about their own patients whose medications they were able to reduce, and what happened when they did. To bring deprescribing to life, healthcare professionals are sharing the stories of their patients, with the patients’ permission.

The following story is the fourth in our deprescribing series.

“With all the conditions that I have…life sucks,” a 68-year-old patient told Trudy Huyghebaert, PharmD, a clinical pharmacist for the Department of Family Medicine Teaching Clinics at the University of Calgary/Alberta Health Services. “There are so many drugs. I don’t know what works and what doesn’t work anymore.”

The man had pulmonary fibrosis, which meant he needed an oxygen machine, chronic obstructive pulmonary disease (COPD), type 2 diabetes, high cholesterol, obesity, kidney disease, hypertension, osteoporosis, gastroesophageal reflux disease (GERD), osteoarthritis, chronic constipation, chronic pain, depression and suicidal ideation.

So Many Doctors, Too Many Drugs 

There were more than 10 healthcare providers involved in his care, which Huyghebaert says “really layers in the complexity.”

Those 10 healthcare providers had prescribed him 26 separate treatments. The regimen included two drugs for hypertension, one statin to prevent cardiovascular disease due to high cholesterol, one proton pump inhibitor (PPI) for GERD, two antidepressants for his mood, a third antidepressant that doubles as a sleep aid, three drugs for his COPD and pulmonary fibrosis, two drugs for diabetes including semaglutide, two anti-nausea drugs, one to prevent diarrhea, Fosamax for osteoporosis, vitamin D, calcium, iron supplements, and seven drugs for chronic pain including opioids, acetaminophen, and a muscle relaxer.

He’d been experiencing diarrhea and incontinence and had lost 70 pounds in the previous four months. These were the symptoms he was most worried about. He was also dizzy.

Motivated to Make Moves

Typically, Huyghebaert says, she’d try to reduce or remove just one or two drugs at a time, but this man was exceptionally motivated, and wanted to try deprescribing faster.

“We might have made a few more changes than we typically would have because the patient was so motivated,” she says. “A lot of times, it’s nice to just make one change at a time and do follow up,” she says.

Her first goal was to help him regain his appetite, gain weight, and prevent diarrhea. Drug companies recently reformulated semaglutide, one of the two drugs he was taking for diabetes, as a weight loss drug. It’s known to slow down the movement of food through your digestive system and lower your appetite. 

It’s also infamous for causing nausea. Looking through his lab results, she found that his A1C, a measure of blood sugar over time, was only 6.1, whereas the CDC recommends that people with diabetes aim to keep it below 7 (though even a goal that low is controversial and the recommendation seems to have been heavily influenced by drug companies). 

Either way, Huyghebaert says, “we felt that he was very over-medicalized for his diabetes.” She recommended completely stopping the semaglutide. 

Iron supplements are also known to cause nausea, and recent research has demonstrated that you can absorb just as much iron taking the pills every other day, rather than every day, which might reduce nausea, so she suggested he start taking that supplement every other day.

Then, she saw that his blood pressure had been low, which likely contributed to the dizziness, and his cholesterol appeared to be well-controlled, so she lowered the doses on the two blood pressure drugs and the cholesterol drug.

At that same visit, in May 2023, Huyghebaert recommended stopping six of his drugs completely, and lowering the doses of three. When he returned three months later in August, he reported that his nausea was around 40 percent less than what it had been back in May and his dizziness improved, as well. Since his nausea was dissipating, at that appointment he was able to discontinue his anti-nausea medication.

Moving Forward, Clear-Headed 

Unfortunately, after he lowered the dose of one of the antidepressants in May, he found his mood deteriorated, and he asked to raise the dose again. He also started experiencing more back spasms after stopping the muscle relaxer and asked to restart that drug, too.

Overall, he’s been able to stop five drugs completely and lower the doses of three more drugs and two supplements.

Huyghebaert says that deprescribing is often guided by a simple principle of improving quality of life. 

“Ask your patient what brings them joy and work towards that,” she says.

Recently, the man and his wife went camping with their daughter. Getting out in nature, he explains, helps him clear his head.

He still feels like he takes more drugs than he would like and hopes to continue deprescribing. But, for now, the man says that the process has been “very eye opening, being able to get off a lot of the meds has helped tremendously. My outlook on life changed. And it’s good. Everything I’m taking now, I know why I’m taking it.”

Read another story about a patient’s deprescribing journey: 

Lowering Drugs and Heightening Human Connection to Treat PTSD

Cutting Down on Medicines for Times with the Great Grandkids

Deprescribing to be a Better Dad

 

 

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Staff Writer
Show Comments (0)
0 0 votes
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x